Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Thyroid cancer survivor. Taking thyroxine. What is the cause of high TSH level?

Answered by
Dr.
Dr. Rahul Tawde

General & Family Physician

Practicing since :1980

Answered : 1 Question

default
Posted on Sat, 9 Feb 2013 in Thyroid Problem and Hormonal Problems
Question: What could be causing a high tsh (14.9)... I'm a thyroid cancer survivor and had total throidectomy 7 years ago... T3 and t4 normal ! dr has now idea but has increased meds from 200mcg thyroxine to 225 per day?

Usual hypo symptoms but more brain fog, loose stools (not forming) ... Just told to up meds and go back in a couple of months for more blood tests.

Now off work because I cannot actually function ... Anyone with any ideas. Too tired most of the time during day ... Sleep ok but feel totally unrefreshed in the morning. Went to gp initially with pain under right rib ... Checked for gallstones but nothing on ultrasound so left at that --- had liver function test and TFT's hence spotting the high tsh
doctor
Answered by Dr. Rahul Tawde 12 hours later
Dear XXXXXXX,
High TSH is due either to erratic intake of thyroxine or suboptimal dose. TSH is the most sensitive index of thyroid status and changes much ealier than T3 T4 in thyroid dysfunction. So many patients have high or low TSH in the face of normal T3&T4. We see this routinely in clinical practice. Nothing abnormal about it thiugh. Some of your symptoms like weakness could be very well related to thyroid dysfunction. If related to thyroid symptomd will resolve over few weeks as TSH returns to normal. Those which dont resolve are unrelated. Wait till TSH returns to normal. Take some multivitamin, calcium and Vitamin D supplementation in the mean time.
Jope this helps
Shivaprasad
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rahul Tawde 15 hours later
I have been on various thyroid forums and there seems to be a general consensus that armour / natural thyroid relieves symptoms much better than synthetic thyroxine. I realise consultants may have varying opinions but I'd be interested to hear yours and then see if we can even get this in the uk. I have always responded better to a small dose of t3 along with my t4 but I worry about strain on my heart (big family history of heart disease). Thanks. Mel
doctor
Answered by Dr. Rahul Tawde 7 hours later
It is subjective feeling of the patients. There is no evidence scientifically for the same or in my experience. But if you want to try it I have no issues. Both preparations are available OTC and hence might be procurable in UK. Try - you may get them. I have no issues with small dose of T3 either. But careful monitoring will also be reqd to ensure all cardiac parameters are in normal limits.
Hope this helps
Shivaprasad
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Thyroid disease

doctor1 MD

Hi, I have been experiencing swelling on my left shoulder (in the neck region) and there s what appears to be a swollen gland in my left neck. The headache is mostly on the right side of my head and breathing is sometimes correlated with irregular heartbeats. I am on HBP medications, but the docs have done tests (ultra sound, EGC, xrays, biopsy) for thyroid, but all are negative. What could these symptoms be and what are the possible treatments?

doctor1 MD

I was on ortho micronor and stopped taking it the end of may. My last menstrual cycle was may 30th to June 3rd. I am now 5 days late, & having a multitude of symptoms/signs of pregnancy. I have awful lower back pain, my breasts feel like they weigh 50 lbs, & my nipples are very sore, I am nauseous all day on and off, & have a thin, white discharge. I have taken several pregnancy tests and they have all been negative. I guess what my question is, can going off bc throw off my hcg levels ? I also have hypothyroidism so I dont know if that has an effect either?

doctor1 MD

hello i have being prescribed to take ebexid and ovacare because doctor said that i have cystic ovary . and i read that ebexid is for thyroid but i don t have thyroid problem . also my menstrual cycle is alway normal but after having this medicine this month i have miss my cycle

doctor1 MD

Hello, I am trying to figure out why I ve been getting rashes on and off for the past couple of years whenever I go on vacation and get exposure to the sun and ocean. I have Addison s Disease and hypothyroidism and don t know if the bumpy clustery bilateral rash has to do with my autoimmune disorders. The rash goes away in a few days and is non-itchy but uncomfortable. It usually starts on the tops of my feet and spreads to my hands (in between fingers too)...right now it is on my thighs and hips.

doctor1 MD

Hi. A few days ago I started experiencing heart palpitations. I feel my heart fluttering in my chest and throat. It doesn't happen when I am moving around. It starts when I sit down, upright on the couch or in a chair. It stops when I lie down or...

doctor1 MD

I recently got AMA - Anti Microsomal Antibody test done. The range was supposed to be 34 as Positive. My reading showed a Value of 91. The lab person said this is very high. Can you plz let me know If I need to get any further tests done to know...

doctor1 MD

Thank you. About three weeks ago, I noticed a slight redness of skin at throat area. It waned and is now back on all over the front of my neck. The skin seems puffed and is very red. No small or large bumps on skin. My throat is mildly sore.